Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

July 17, 2017Orleans County, New York

NWS Buffalo, NY issued this special weather statement at Jul 17, 2017, 1:41 AM EDT for Orleans County, New York. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2017, 1:41 AM EDT (05:41 UTC)
Expired
Jul 17, 2017, 2:45 AM EDT
In force
64 min
Issued by
NWS Buffalo, NY

County Orleans County, NY

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 5.7 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

834 
WWUS81 KBUF 170541
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
141 AM EDT MON JUL 17 2017

NYZ001-002-170645-
Orleans-Niagara-
141 AM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NIAGARA AND ORLEANS
COUNTIES...

At 140 AM EDT, a strong thunderstorm was located near Middleport, or
7 miles northwest of Medina, moving east at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this 
storm. Torrential rainfall is also occurring with this storm, and 
may cause localized flooding. Do not drive your vehicle through 
flooded roadways.

Locations impacted include...
Medina, Albion, Middleport, Holley, Waterport, Lakeside Beach State
Park, Point Breeze, Kent, Ridgeway and Clarendon.

LAT...LON 4337 7861 4342 7826 4341 7803 4316 7801
      4322 7860
TIME...MOT...LOC 0540Z 261DEG 16KT 4329 7849 

$$

Church

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 17, 1:28 AM EDT, 13 minutes earlier.

Area forecast discussion, Jul 17, 1:28 AM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
128 AM EDT Mon Jul 17 2017

.SYNOPSIS...
A weak trough of low pressure will cross the region tonight and
Monday with some showers and thunderstorms. High pressure will
bring a return to mainly dry weather Tuesday and Wednesday before
chances for showers and thunderstorms return late in the week as
summer heat and humidity builds.

&&

.NEAR TERM /THROUGH TODAY/...
A sharpening mid level trough and associated weak surface trough
will continue to drift slowly east across the region overnight, with
associated large scale ascent and low level convergence supporting
scattered to numerous showers and thunderstorms. A decent amount of
instability will remain overnight, at least aloft, with some of the
storms possibly producing heavy rainfall and small hail. The
greatest instability will be found over and northeast of the lakes
where the warm lake waters are partially contributing to keeping the
airmass unstable. This will likely allow the greatest rain coverage
to be found east and northeast of the lakes overnight.

By Monday morning, model consensus has the 500 mb trough axis across
Western New York, with a very gradual eastward movement expected
during the day. Following this, expect the steadiest showers and
thunderstorms to gradually shift eastward during the day. Although
there will be quite a bit of cloud cover in place for most of the
day, there may be some diurnal heating which will help enhance
convective development east of the Genesee River. Forecast wind
profiles suggest a weak flow with 700 mb winds only about 25 kts
and some directional shear. There are steep lapse rates with the
trough, with strong to severe convection possible, though storms may
be pulse-like in nature. SPC shows a slight risk for severe weather
for far eastern portions of the CWA.

Another concern, is that storms will be slow moving with a chance
for locally heavy rainfall. The position of the trough suggests the
greatest risk for flash flooding is across Central New York,
perhaps clipping portions of our cwa. The strength of convection
will ultimately be determined by how much sun these areas get
earlier in the day.

Low temperatures tonight will be in the lower to mid 60s, with highs
Monday mainly in the upper 70s to around 80.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
We can anticipate gradually improving conditions Monday night...as a
nearly stationary mid level trough over our forecast area will start
to give way to a ridge that will nose northeast from Michigan.
Diurnally induced showers (most of which will be east of the Genesee
Valley) within the trough will taper off during the evening while a
supporting plume of moisture will push east to the Adirondacks and
New England. The associated clearing will it to be a little cooler
over the western counties than the previous night...as temperatures
to settle to as low as the mid 50s in the valleys of the Srn Tier.

An extension of the mid level ridge will continue to build across
the Lower Great Lakes on Tuesday. Given the gradual height rises and
continued drying aloft...partly to mostly sunny skies can be
expected. It will be moderately warm with H85 temps in the mid teens
supporting afternoon temperatures in the low to mid 80s.

Fair dry weather will persist Tuesday night...as the ridge extension
will flatten as it pushes across our forecast area. Temperatures
will be similar to those from the previous night with mins ranging
from the low to mid 60s in most areas to the mid 50s in the cooler
Srn Tier valleys.

While weak high pressure will allow us to enjoy continued fair
weather on Wednesday...it should be a little more uncomfortable with
increased humidity being accompanied by afternoon temperatures
climbing into at least the mid 80s. Normally...this would lead to a
more unstable airmass that would support some convection...but with
a staunch subsidence inversion in place...fair weather should be the
rule.

On Thursday...a weak frontal boundary will push across our forecast
area. This feature will likely generate some showers and
thunderstorms...with some of the storms possibly becoming strong to
severe for portions of the Finger Lakes and Western Southern Tier.
Will refrain from adding any enhanced wording to the package though
until guidance becomes more consistent with the thermal and kinematic
profiles.

In the wake of the front Thursday night...high pressure and a
notably drier airmass will gradually build across the Lower Great
Lakes.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
The sub tropical ridge will be suppressed across the southern half of
the country during the bulk of this period...while a near zonal flow
will stretch across the northern tier states. This will keep our
temperatures fairly close to seasonal normals with the real heat of
summer being confined to the southern and western states. As we head
further out beyond the end of this forecast period though...there is
general agreement among the medium range ensembles that the
persistent western ridge will reamplify. This would re-establish a
broad ridge over the Great Lakes region. As for the day to day
details...

High pressure over the Upper Great Lakes on Friday will gradually
settle across our forecast area Friday night. This will promote fair
dry weather across our region.

While the fair weather will likely persist through Saturday...a slow
moving frontal boundary is expected to make its way across the Lower
Great lakes late Saturday night and especially Sunday. This would
lead to deteriorating conditions with showers and thunderstorms
becoming more widespread to close out the weekend.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
A slow moving mid level trough will continue to cross the region
overnight, supporting scattered to numerous showers and
thunderstorms. A few of the heavier storms will produce local/brief
MVFR to IFR conditions, otherwise VFR will prevail through about
10Z. Monday morning a period of MVFR and IFR CIGS will likely
develop across Western NY with more abundant low level moisture
moving into the area. These low CIGS should scatter out around
midday with stronger daytime mixing and the arrival of drier air.

The slow moving trough will continue to support scattered to
numerous showers and thunderstorms from late morning through the
afternoon, mainly from the Genesee Valley to the eastern Lake
Ontario region with local/brief MVFR to IFR conditions in the
heavier showers. Expect mainly dry conditions this afternoon across
Western NY with VFR conditions.

Outlook...

Monday night...VFR/MVFR. A chance of showers and thunderstorms.
Tuesday and Wednesday...Mainly VFR.
Thursday...VFR/MVFR. Showers and thunderstorms likely.
Friday...VFR.

&&

.MARINE...
Winds will remain light through the first half of the week as
the pressure gradient remains weak across the eastern Great
Lakes.

&&

.EQUIPMENT...
The KBUF WSR-88D has experienced a major equipment failure and
will remain out of service for an extended period of time,
likely most if not all of this week. A national support team is
scheduled to arrive tonight and will begin work Monday morning
on the extensive repair project. A more definitive time table
for return to service will be available once the national team
arrives.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...APFFEL
NEAR TERM...APFFEL/HITCHCOCK/THOMAS
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...HITCHCOCK
MARINE...APFFEL
EQUIPMENT...HITCHCOCK
Hazardous weather outlook, Jul 16, 2:35 PM EDT, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
235 PM EDT Sun Jul 16 2017

NYZ003>008-013-014-021-171845-
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-
Ontario-Allegany-
235 PM EDT Sun Jul 16 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This Afternoon and Tonight.

The chance for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered to numerous thunderstorms will move across the region on
Monday capable of producing locally heavy rainfall with isolated
flash flooding, and possibly damaging wind gusts and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-010>012-019-020-085-171845-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-
Southern Erie-
235 PM EDT Sun Jul 16 2017

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous showers and thunderstorms will move across the
region tonight and into Monday with locally heavy rainfall and
isolated flash flooding possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered to numerous showers and thunderstorms will move across the
region tonight and into Monday with locally heavy rainfall and
isolated flash flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-171845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
235 PM EDT Sun Jul 16 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Jul 16, 11:36 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1136 PM EDT SUN JUL 16 2017

NYZ003-011-013-170415-
Livingston-Genesee-Monroe-
1136 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LIVINGSTON...
SOUTHWESTERN MONROE AND SOUTHEASTERN GENESEE COUNTIES...

At 1135 PM EDT, a strong thunderstorm was located near Le Roy, or 11
miles northwest of Geneseo, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.  Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Brighton, Henrietta, Le Roy, Avon, Honeoye Falls, Caledonia, Lima,
Scottsville, Rush and York.

This includes the following highways...
 Interstate 390 between exits 9 and 12.
 Interstate 90 near exit 46.

LAT...LON 4286 7796 4286 7800 4298 7804 4312 7759
      4294 7756 4294 7758 4292 7756 4287 7756
      4286 7755 4285 7759 4285 7796
TIME...MOT...LOC 0335Z 255DEG 14KT 4292 7795

Church
Special weather statement, Jul 17, 12:20 AM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1220 AM EDT MON JUL 17 2017

NYZ003-013-014-170500-
Ontario-Livingston-Monroe-
1220 AM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LIVINGSTON...
SOUTHEASTERN MONROE AND NORTHWESTERN ONTARIO COUNTIES...

At 1220 AM EDT, a strong thunderstorm was located over Avon, or 10
miles northeast of Geneseo, moving east at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Avon, Victor, Honeoye Falls, Bristol, Lima, Bloomfield, Mendon, East
Bloomfield, Rush and West Bloomfield.

This includes the following highways...
 Interstate 390 between exits 10 and 11.
 Interstate 90 near exit 45.

LAT...LON 4289 7779 4300 7778 4308 7740 4283 7737
TIME...MOT...LOC 0420Z 266DEG 12KT 4294 7773

Church
Special weather statement, Jul 17, 1:41 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
141 AM EDT MON JUL 17 2017

NYZ001-002-170645-
Orleans-Niagara-
141 AM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NIAGARA AND ORLEANS
COUNTIES...

At 140 AM EDT, a strong thunderstorm was located near Middleport, or
7 miles northwest of Medina, moving east at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Medina, Albion, Middleport, Holley, Waterport, Lakeside Beach State
Park, Point Breeze, Kent, Ridgeway and Clarendon.

LAT...LON 4337 7861 4342 7826 4341 7803 4316 7801
      4322 7860
TIME...MOT...LOC 0540Z 261DEG 16KT 4329 7849

Church

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 11:36 PM EDTSpecial Weather StatementBUFLivingston39 min
Jul 17, 12:20 AM EDTSpecial Weather StatementBUFOntario40 min
Jul 17, 4:50 AM EDTSpecial Marine WarningBUF55 min
Jul 17, 4:53 AM EDTSpecial Weather StatementBUFOswego52 min
Jul 17, 5:40 AM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego65 min
Jul 17, 8:33 AM EDTSpecial Weather StatementBUFLewis27 min
Jul 17, 9:19 AM EDTSpecial Weather StatementBUFLewis56 min
Jul 17, 2:28 PM EDTSpecial Weather StatementBUFWayne62 min
Jul 17, 2:37 PM EDTSpecial Weather StatementBUFLewis38 min
Jul 17, 3:08 PM EDTSpecial Weather StatementBUFCayuga52 min
Jul 17, 3:17 PM EDTSpecial Weather StatementBUFLewis28 min
Jul 17, 3:55 PM EDTSpecial Weather StatementBUFOswego65 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.